Louisiana, 2021

Flash Flooding in Louisiana, June 25, 2021

June 25, 2021 · NWS LIX · 2 events in 1 county or zone

The remnants of a mesoscale convective system became the focus for thunderstorm development over Lake Pontchartrain and the Mississippi Sound. As this feature drifted northward with weak onshore flow, a line of persistent thunderstorms produced heavy rainfall which led to flash flooding over St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

The remnants of a mesoscale convective system became the focus for thunderstorm development over Lake Pontchartrain and the Mississippi Sound. As this feature drifted northward with weak onshore flow, a line of persistent thunderstorms produced heavy rainfall which led to flash flooding over St. Tammany Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 25, 11:26 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 25, 11:26 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1226 PM CDT Fri Jun 25 2021

.UPDATE...
Updated for the 18Z aviation discussion.

&&

.AVIATION...
18Z TAF Package...
VFR conditions prevail at most area airports. Temporary periods of
thunderstorms will be possible at most area airports this
afternoon and evening, which will cause lower visibilities and
ceilings. The most likely timing of these storms is indicated in
TEMPO groups. After these storms dissipate just after sunset, VFR
conditions will return at all area airports and persist through
the forecast period. MSW

&&

.PREV DISCUSSION... /issued 338 AM CDT Fri Jun 25 2021/

SYNOPSIS...

Radar over the coastal waters has lit up quite a bit over the last
hour or so. Satellite showing an impulse (perhaps remnants of an
MCS) moving southward down the east side of the Texas upper ridge.
The convection that has developed over the coastal waters is
actually moving northwest, more matching the low level flow. Areal
coverage on the scattered side at this time, but there is
lightning with some of it near the mouth of the Mississippi River.
The 00z LIX sounding was still in an airmass with precipitable
water values near 2 inches, so anyone that gets under one of these
is going to get pretty wet pretty quickly.

Temperatures at 3 AM CDT were mainly mid 70s to lower 80s with dew
points in the mid 70s.

SHORT TERM (through Sunday night)...

Bermuda high appears to be reorienting itself a bit further to the
north than what has been the case for the last few days. This is
putting the Gulf Coast in more of an easterly flow regime in the
mid levels. Models are pretty consistent in bringing an easterly
wave or inverted trough westward along the Gulf Coast over the
weekend, with the main effects to be noted on Sunday.

Before that, today is going to look quite a bit like yesterday,
with early morning convection over the Gulf transitioning to land
based convection by mid to late morning. Favored areas will be
along sea/lake breeze boundaries near coastlines. Once again,
instantaneous areal coverage won't be great, but many areas should
get in on the wetness at some point during the day. While most
areas won't see much more than 0.25 inch, a few "lucky" areas will
see an inch or more. Once again, temperature forecast will get a
bit tricky depending on timing of precipitation at any one spot.
High temperatures have been running quite a bit above forecast
guidance (3-5F). Have trended blended values up a couple of
degrees today and tomorrow, realizing that we'll probably see a
bust or two where late morning convection occurs. Most convective
activity should die off by sunset.

If there is going to be a day when thunderstorms are a little less
favored, it'll be Saturday, ahead of the easterly wave. Even then,
still looking at scattered areal coverage at any one time, at a
minimum. Overall, most areas will get rained on at least once each
day, but certainly not all day rains at any location.

For Saturday and Sunday, continued to trend temperatures toward
the upper end of forecast guidance on high temperatures. Blends
are certainly running a little higher than some of the operational
guidance on highs, and will trend toward, and perhaps a degree or
so above those blended numbers. 35

LONG TERM (Monday and beyond)...

Little change in thinking from the previous forecast concerning
the development of a more classic Summer pattern for the early to
middle portion of next week. In the mid and upper levels, a weak
ridge axis will begin to build over the area from the east on
Monday and should be firmly entrenched across the Gulf South by
the middle of the week. In the low levels, a broad ridge extending
from the western Atlantic into the eastern Gulf will keep a
prevailing southeasterly flow off the Gulf of Mexico in place.
Precipitable water values will decline from the high readings seen
over the weekend with the passing inverted trough axis and
increase in ridging and weak subsidence aloft, but the values will
remain higher than seasonal averages at close to 2 inches each
day. This increased atmospheric moisture will combine with ample
instability to produce diurnally induced convective activity each
day. The convection will follow a similar pattern as the main
driving low level mechanism will be the seabreeze cycle.
Thunderstorm activity will initially develop over the nearshore
waters early in the morning on a landbreeze boundary and then
begin to move inland as a seabreeze forms during the day. Thus,
higher POP will be found along the coast in the morning hours and
this higher POP will then transition inland by the afternoon as a
more stable airmass advects into the more coastal portions of the
CWA. Other localized lake breeze boundaries and pre-existing
outflow boundaries will also serve as a focus for additional
convective activity through the afternoon and early evening hours.
Although the threat of any strong to severe thunderstorms will be
fairly low each day, an isolated damaging wind event cannot be
ruled out given the steep low level lapse rates, mid-level pool of
drier air, and DCAPE values of 600 to 800 J/KG each afternoon.
Temperatures should be near average through the period with highs
near 90 and lows in the 70s. PG

MARINE...

A typical summer pattern with a ridge of high pressure centered from
the Mid Atlantic region and adjacent Atlantic Ocean to the southeast
U.S. and northeast Gulf of Mexico will maintain light to moderate
southeast winds through the weekend and early next week with wind
speeds mostly alternating between 5-10 knots and 10-15 knots. The
main marine concern over the next several days will continue to be
the threat of thunderstorms. Am not really anticipating any wind-
related headlines over the coastal waters through the weekend,
although it might be borderline around 15 knots over the
southwestern open waters for a good bit of the weekend. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  71  89  71 /  60  10  50   0
BTR  92  73  91  73 /  70  20  70  10
ASD  90  73  89  73 /  60  10  70  20
MSY  91  77  91  77 /  60  20  70  20
GPT  88  75  88  75 /  70  10  60  20
PQL  88  73  88  73 /  60  20  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jun 25, 11:23 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1223 PM CDT Fri Jun 25 2021

LAZ039-075-251815-
Washington-Northwest St. Tammany-
1223 PM CDT Fri Jun 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY AND
SOUTH CENTRAL WASHINGTON PARISHES...

At 1222 PM CDT, a strong thunderstorm was located near Bush, or 10
miles east of Covington, moving north at 10 mph.

Wind gusts of 30-35 mph are possible with this storm, along with
heavy rainfall and frequent lightning.

Locations impacted include...
Abita Springs, Sun and Bush.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3041 8987 3040 8998 3071 9016 3076 8989
TIME...MOT...LOC 1722Z 165DEG 10KT 3054 8994

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Tammany

When
June 25, 12:50 PM CST
Where
St. Tammany County, 0.69 mi N of Mc Clane City to 0.75 mi WSW of Slidell
Cause
Heavy Rain
Reported by
Public
Coordinates
30.260, -89.770

Several roads were flooded in Old Towne Slidell.

Flash Flood, St. Tammany

When
June 25, 1:00 PM CST
Where
St. Tammany County, 1.38 mi WSW of North Slidell to 1.75 mi W of North Slidell
Cause
Heavy Rain
Reported by
Public
Coordinates
30.290, -89.800

The public reported several flooded roads in Forestwood subdivision west of Carrol road in Slidell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968138, 968146.